06.05.2004

Interaction Between Oxandrolone and Warfarin May Result in Serious Bleeding

Large increases in the international normalized ratio (INR) or prothrombin time (PT) may occur with concurrent dosing of oxandrolone (Oxandrin) and warfarin, according to a warning from the U.S. Food and Drug Administration (FDA) and Savient Pharmaceuticals.

The FDA notes that warfarin dosing may need to be decreased significantly to maintain a desirable INR level and diminish the risk of potentially serious bleeding.

Oxandrolone is an anabolic androgenic steroid indicated for adjunctive therapy to promote weight gain after weight loss due to extensive surgery, chronic infection, or severe trauma. It is also used to offset protein catabolism associated with prolonged use of corticosteroids, for relief of bone pain due to osteoporosis, and for idiopathic weight loss/inability to maintain weight.

The FDA based its warning on results of a recent clinical study conducted by Savient indicating that a significant decrease in warfarin dose (80%-85%) was needed to achieve therapeutic effect in patients also being administered oxandrolone. A 5.5-fold decrease (from 6.13 mg/day to 1.13 mg/day) in mean warfarin dose was needed to maintain the INR at 1.5.

The study involved the administration of 5 mg or 10 mg of oxandrolone twice daily to 15 patients being concurrently treated with warfarin. Mean S-warfarin half-life and area under the curve increased (26 hours to 48 hours and 4.55 ng hr/mL to 12.08 ng hr/mL, respectively); mean R-warfarin half-life was similarly increased. Microscopic hematuria occurred in 60% of patients (n = 9), and gingival bleeding occurred in one patient.

The FDA recommends careful monitoring of INR and PT in patients receiving both drugs along with appropriate adjustment of warfarin dose as needed with changes in oxandrolone dose or use. Patients also should be closely monitored for signs and symptoms of occult bleeding.

Bron:
Yael Waknine. Interaction Between Oxandrolone and Warfarin May Result in Serious Bleeding. MedScape, 6-5-2004.